Wisconsin, 2013

Heavy Rain in Wisconsin, July 15, 2013

July 15, 2013 · NWS MKX · 1 event in 1 county or zone

Slow-moving thunderstorms developed over northwest Waukesha County and then repeatedly tracked from southwest to northeast across the City of Oconomowoc during the late afternoon hours of July 15th. Between 2 and 4 inches of rain fell in a 2-hour period, closing several roads due to standing water and clogged storm drains in a construction zone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$4,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow-moving thunderstorms developed over northwest Waukesha County and then repeatedly tracked from southwest to northeast across the City of Oconomowoc during the late afternoon hours of July 15th. Between 2 and 4 inches of rain fell in a 2-hour period, closing several roads due to standing water and clogged storm drains in a construction zone. Several parked vehicles were damaged by the rising water in the flooded streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 2:15 PM CST, 1 hour earlier.

Area forecast discussion, Jul 15, 2:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT MON JUL 15 2013

.TONIGHT AND TUESDAY...FORECAST CONFIDENCE HIGH.

ANY OF THE VERY ISOLATED AFTERNOON SHOWERS/THUNDERSTORMS WILL
DISSIPATE QUICKLY WITH THE CUMULUS CLOUDS EARLY IN THE EVENING. MID
LEVEL CLOUDS SHOULD LINGER OVER SOUTHERN WI THROUGH MUCH OF THE
NIGHT. A FEW MODELS ARE SUGGESTING SHOWERS WITH THESE CLOUDS...BUT
THEY HAVE BEEN OVER-DOING PRECIP LATELY AND THERE DOES NOT APPEAR TO
BE ENOUGH FORCING.

.TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE IS HIGH.

SLIGHTLY DRIER MID LEVEL AIR WILL ROTATE AROUND THE HIGH INTO
SOUTHERN WISCONSIN BY TUESDAY MORNING. DIURNAL CUMULUS CLOUDS ARE
EXPECTED ONCE AGAIN...BUT NOT EXPECTING DEEP ENOUGH MOISTURE TO
SUPPORT SHOWERS OR THUNDERSTORMS.

TEMPS TUE WILL BE A NOTCH WARMER THAN TODAY...WITH HIGHS AROUND 90.
WINDS WILL CONTINUE TO BE LIGHT BUT MORE OUT OF THE SOUTHWEST SO THE
LAKE WILL NOT HAVE THE REGULAR COOLING INFLUENCE. WINDS ALONG THE
LAKE WILL BECOME SOUTH BY MID AFTERNOON.

THE HOT AND HUMID WEATHER WILL CONTINUE FOR WED AND THU WITH HIGH
PRESSURE DOMINATING. NO REAL CHANGE TO GOING FORECAST TEMPS. WE
TOSSED AROUND ISSUING A HEAT ADVISORY FOR THE WEEK AHEAD USING THE
CRITERIA OF 4 OR MORE CONSECUTIVE DAYS OF HEAT INDICES OF 95 TO
99. A HEAT INDEX OF 100 IS THE THRESHOLD FOR ONE DAY. TUE THROUGH
THU LOOK PRETTY CERTAIN FOR THIS LOWER CRITERIA...BUT FRIDAY
SHOULD BE A BIT COOLER WITH EXPECTED CLOUDS AND POSSIBLE RAIN AS A
COLD FRONT APPROACHES. WE ARE SEEING SOME MIXING AND LOWER
DEWPOINTS TODAY...KEEPING THE WIDESPREAD HIGHER HEAT INDEX VALUES
A LITTLE IN CHECK. SO...WILL JUST RAISE AWARENESS THROUGH A
SPECIAL WEATHER STATEMENT AND THE HAZARDOUS WEATHER OUTLOOK.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS NORTH OF MILWAUKEE AND
MADISON ON THURSDAY RELATED TO CONVECTION NEAR AN APPROACHING
COLD FRONT THAT MAY VEER OFF TO THE SOUTHEAST.

.THURSDAY NIGHT THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.

A COLD FRONT WILL BE PUSHING SOUTH ACROSS WISCONSIN...LIKELY
MOVING THROUGH SOUTHERN WISCONSIN DURING THE LATE AFTERNOON AND
EARLY EVENING ON FRIDAY. WE SHOULD SEE SOME THUNDERSTORMS ROLL
THROUGH AND SEVERE WEATHER IS POSSIBLE...BUT THIS SYSTEM IS
POSITIVELY TILTED AND THE BULK OF THE DEEPER FORCING SLIPS OFF TO
THE EAST SOUTHEAST INSTEAD OF DROPPING THROUGH THE FORECAST AREA
AS THE PARENT LOW IS WAY UP IN CANADA...NEAR HUDSON BAY. AS A
RESULT...THE AGGREGATE SEVERE WEATHER PARAMETERS ARE SOMEWHAT
MUTED.

TEMPS ON FRIDAY WILL REMAIN QUITE WARM...BUT SHOULD BE A TAD
COOLER DUE TO THE EXPECTED CLOUD COVER AND POTENTIAL FOR RAIN IN
THE AFTERNOON.

.SATURDAY AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

THE ECMWF HAS COME IN LINE WITH THE GFS AND NOW HAS A BIG HIGH
PRESSURE SYSTEM OVER THE AREA FOR THE WEEKEND. AT THIS POINT...IT
LOOKS NEAR PERFECT WITH DRY WEATHER AND TEMPS IN THE MID 70S TO
LOWER 80S...ALONG WITH LOWER DEWPOINTS. A WELCOME RELIEF FROM THE
OPPRESSIVE HEAT THIS WEEK.

.MONDAY...FORECAST CONFIDENCE IS MEDIUM.

THE ECMWF AND GFS ARE SHOWING A SYSTEM MOVING IN AROUND
MONDAY...TIMING IS OFF...BUT THERE IS CONSISTENCY FROM RUN TO RUN.
THIS WOULD BE OUR NEXT CHANCE FOR RAIN.

&&

.AVIATION/00Z TAFS/...

CUMULUS CLOUDS AND THE VERY ISOLATED SHOWERS WILL DISSIPATE QUICKLY
THIS EVENING WITH LOSS OF DAYTIME HEATING. MID LEVEL CLOUDS WILL
HANG AROUND SOUTHERN WI THROUGH MUCH OF THE NIGHT.

AREAS OF LIGHT FOG EXPECTED AGAIN LATE TONIGHT...SIMILAR TO PREVIOUS
NIGHTS. MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR AREAS OF
FOG EARLY TUESDAY MORNING IN THE FAVORABLE AREAS SUCH AS RIVER
VALLEYS AND PORTIONS OF SOUTHEAST WI...WITH VSBYS OF 2 TO 5 MILES.
THIS SHOULD BURN OFF BY AROUND 13Z/8AM.

DIURNAL CUMULUS CLOUDS WITH BASES AROUND 5000 FEET EXPECTED ONCE
AGAIN BY TUESDAY MID MORNING. NOT DEEP ENOUGH MOISTURE TO SUPPORT
SHOWERS/STORMS.

&&

.MARINE...HIGH PRESSURE OVER THE GREAT LAKES REGION WILL CONTINUE TO
BRING QUIET WEATHER ACROSS LAKE MICHIGAN. ONSHORE WINDS 6 TO 12
KNOTS WILL BECOME SOUTH TONIGHT. DUE TO PERSISTENCE OF COOL AND
STABLE MARINE LAYER...EXPECT HAZE THE NEXT COUPLE DAYS...LOWERING
VISIBILITIES TO 2 TO 5 MILES AT TIMES. SOME LIGHT FOG ALSO POSSIBLE
NEAR THE SHORE TONIGHT DUE TO WEAK UPWELLING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/TUESDAY AND AVIATION/MARINE...MRC
TUESDAY NIGHT THROUGH MONDAY...DAVIS
Hazardous weather outlook, Jul 15, 2:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT MON JUL 15 2013

WIZ046-047-051-052-056>060-062>072-160900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT AS
A STRONG COLD FRONT DROPS SOUTH THROUGH THE REGION.

AFTERNOON HEAT INDEX VALUES MAY REACH 95 TO 99 INLAND AWAY FROM LAKE
MICHIGAN TUESDAY THROUGH THURSDAY WITH SLIGHTLY COOLER READINGS
EXPECTED ON FRIDAY AS CLOUDS AND THE CHANCE FOR RAIN INCREASE.
COOLER AND DRIER WEATHER ARRIVES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.

LMZ643>646-160900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT AS
A STRONG COLD FRONT DROPS SOUTH THROUGH THE REGION.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 15, 1:32 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
232 PM CDT MON JUL 15 2013

WIZ046-047-051-052-056>060-062>072-160300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
232 PM CDT MON JUL 15 2013

...HOT AND HUMID WEATHER THROUGH THE WEEK...

A LARGE AREA OF HIGH PRESSURE COVERING MUCH OF THE EASTERN UNITED
STATES WILL KEEP A HOT AND HUMID AIRMASS OVER SOUTHERN WISCONSIN
INTO FRIDAY. HIGHS TUESDAY THROUGH THURSDAY WILL BE IN THE UPPER
80S TO LOWER 90S...WITH HEAT INDEX VALUES OF 94 TO 99. SLIGHTLY
COOLER WEATHER SHOULD ARRIVE FRIDAY AFTERNOON.

NORMALLY...HEAT INDEX VALUES OF 100 OR HIGHER WOULD RESULT IN A
HEAT ADVISORY BEING ISSUED. WE AREN/T EXPECTING THOSE KINDS OF HEAT
INDICES THIS WEEK...BUT THEY WILL REMAIN ELEVATED IN THE MID TO
UPPER 90S DURING THE PEAK HEAT OF THE AFTERNOON TUESDAY THROUGH
THURSDAY.

THE PROLONGED NATURE OF THIS HEAT WAVE MAY CAUSE AN INCREASE IN
HEAT RELATED ILLNESSES AS THE WEEK PROGRESSES. THE HEAT CAN BE
MOST STRESSFUL ON SMALL CHILDREN...THE ELDERLY OR THOSE WITH
MEDICAL CONDITIONS. LEAVING A CHILD OR A PET IN AN ENCLOSED
VEHICLE...EVEN FOR A SHORT TIME...CAN BE DEADLY.

A COLD FRONT WILL ARRIVE LATER FRIDAY. MORE CLOUDS AND THE
POSSIBILITY OF RAIN SHOULD BRING SOME RELIEF FRIDAY AFTERNOON.
TEMPERATURES IN THE 70S TO LOWER 80S ARE EXPECTED THIS WEEKEND.

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Waukesha

When
July 15, 3:15 PM CST to 5:30 PM CST
Where
Waukesha County, 1.66 mi WSW of Oconomowoc Lake to 1.03 mi NW of Okauchee
Property damage
$30,000
Crop damage
$4,000
Reported by
911 Call Center
Coordinates
43.070, -88.530

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466556.